ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0116

Severe Vancomycin Nephrotoxicity

Session Information

Category: Trainee Case Report

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Triozzi, Jefferson Lorenzo, Baylor College of Medicine, Houston, Texas, United States
  • Al Attar, Layth, Baylor College of Medicine, Houston, Texas, United States
  • Saeed, Maryam K., Baylor College of Medicine, Houston, Texas, United States
  • Yan, Jingyin, Baylor College of Medicine, Houston, Texas, United States
  • Tucker, Bryan M., Baylor College of Medicine, Houston, Texas, United States
Introduction

We report a case of acute kidney injury with biopsy-proven changes related to a vancomycin level of 136.6 mg/L. From our review of the literature, this is the highest vancomycin level ever recorded.

Case Description

A 60-year-old female with type two diabetes mellitus, hypertension, Sjogren’s disease not requiring immunosuppression, baseline normal kidney function, and left ankle osteomyelitis on home intravenous vancomycin presented with vertigo. Workup revealed oliguric acute kidney injury with sub-nephrotic range proteinuria (blood urea nitrogen 56 mg/dL, creatinine 6.70 mg/dL, urine protein to creatinine ratio 0.98) and an elevated random vancomycin level (136.6 mg/L). A comprehensive evaluation including physical examination, serologic testing, and renal imaging was unremarkable.

Due to high vancomycin levels and minimal improvement in renal function despite resuscitation with intravenous crystalloids, hemodialysis was initiated via a tunneled dialysis catheter. A renal biopsy was then obtained, which demonstrated acute tubuloepithelial injury, morphologically consistent with acute tubular necrosis. There was also mild arterial sclerosis, minimal interstitial fibrosis and tubular atrophy, and no immune-mediated glomerulonephritis.

Discussion

Vancomycin is renally-eliminated by glomerular filtration and, to a lesser degree, excretion in the proximal tubule. Various mechanisms of renal injury are reported, including acute tubular necrosis and interstitial nephritis. Accrual of vancomycin-uromodulin complexes lead to inflammation. In this case, a comprehensive workup and kidney biopsy was important to rule out other causes of renal failure and support the diagnosis of vancomycin-induced nephrotoxicity.

Renal recovery often occurs with discontinuation of vancomycin therapy. Severe cases, however, are frequently exacerbated by oliguria and require high-flux hemodialysis for effective drug removal by approximately thirty percent. Prolonged exposure to high levels of vancomycin increases the risk of permanent renal failure. This patient developed vancomycin nephrotoxicity despite drug monitoring, dosing based on creatinine clearance, and using the minimum inhibitory concentration required. Further research to establish precise mechanisms of vancomycin-induced nephrotoxicity is needed.